Hail, Decatur
- When
- April 18, 7:15 PM CST
- Where
- Decatur County, 3 mi SE of Leon
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 40.700, -93.700
S. in the upper atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure lifted northeast from the southwest U.S. in the upper atmosphere. A surface low formed and tracked east-northeast across northern Missouri into Illinois during the late afternoon and evening hours. Moisture with this system was quite limited with surface dew points holding in the 50s across southern Iowa. In spite of the limited moisture, with precipitable water values around one inch, thunderstorms fired during the evening hours. The wind profile was quite favorable for thunderstorm development, and freezing levels were relatively low, in the 11,000 to 12,000 foot range. The bulk of the severe weather was to the south of Iowa, however thunderstorms developed in south central into central Iowa during the evening. There were a few reports of high winds, but most of the storms produced hail. The severe storms produced three quarter inch to one inch diameter hail from the south central counties into the central counties. The most significant wind damage occurred in Jasper County around the Colfax area. High winds downed power poles in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 18, 2:00 PM CST, 5 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT TUE APR 18 2006 .DISCUSSION... MARCH OF UPPER LOW IS FAIRLY WELL LOCKED NOW MODEL WISE AS THE SYS MOVES SLOLY ACRS SRN MN THRU THU AND FRI. DVLPG IMPRESSIVE LATE SEASON SNOW STORM SHOULD REALLY DUMP THE SNOW ACRS THE BLACK HILS AS NW WNDS ARE HITTING 56KTS NOW IN FAR NWRN SD ON THE SFC. IN THE SHORTER TERM...STILL LOOKING FOR SOME ELEVATED STORMS TO GO IN FAR SRN IA LATE THIS AFTN AND INTO THE EVENING. MAIN THREAT WOULD BE HAIL AND WIND. THE RUC AND NAM PUSH A NOSE OF 1-2K CAPE BY 00Z INVOF LWD FOR 3-4HR WINDOW OF STORMS. A FEW MORE HOURS OF DESTABILIZATION IS STILL NEEDED HOWEVER TO REALIZE THE CAPE. VSB IMAGERY HAS DECENT WAVE CLD DVLPMT IN THE LOWER STABLE LAYER NOW. ACTION SHOULD SWEEP QUICKLY EWD LEAVING THE CWA PCPN FREE BY MRNG. UPPER LOW WL THEN GRDLY SPREAD SML PCPN CHCS ACRS THE NRN TIER FM W TO E BEGINNING LATE TMR WITH THE BEST PCPN CHCS LATE THURSDAY. THE UPR LOW SHOULD BE DEPARTING THE AREA ON FRI WITH ESSENTIALLY A DRY FCST FOR THE WEEKEND. THE UPR SYS WL PULL COOLER AIR SWD IN IA THRU THE WEEKEND WITH LOWS ESPECIALLY CLOSER TO NORMAL. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && MYERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 416 PM CDT TUE APR 18 2006 IAZ004>007-015>017-023>028-033>039-044-045-192130- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL- 416 PM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN IOWA...MAINLY ALONG AND NORTH OF A DENISON TO WEBSTER CITY TO WATERLOO LINE. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT ISOLATED...NON SEVERE THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS NORTHERN IOWA. ALTHOUGH NO SEVERE WEATHER IS EXPECTED AT THIS TIME...A FEW STORMS COULD PRODUCE SMALL HAIL AND GUSTY WINDS. IN ADDITION...BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. IAZ046>050-057>062-070>075-081>086-092>097-192130- GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK- JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 416 PM CDT TUE APR 18 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA...MAINLY ALONG AND SOUTH OF AN AUDUBON TO BOONE TO MARSHALLTOWN LINE. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE FORECAST TO DEVELOP LATE THIS AFTERNOON AND EARLY THIS EVENING ACROSS CENTRAL AND SOUTHERN IOWA...MAINLY FROM 6 PM THROUGH MIDNIGHT. A FEW STORMS MAY BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...BRIEF HEAVY RAIN IS ALSO POSSIBLE WITH THE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ISOLATED THUNDERSTORMS ARE FORECAST ON THURSDAY AFTERNOON...HOWEVER SEVERE WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED EARLY THIS EVENING INTO TONIGHT. STEINBUGL
The Des Moines radar (KDMX), 115 km away, was scanning. The volume nearest the first event began at 01:13 UTC.
9 hail, 4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2006Every state in 2006This day in weather historyWarnings in Iowa, April 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5496198, 5496300, 5496301, 5496302, 5496303, 5496304, 5496305, 5496306, 5496307, 5496308, 5496309, 5496310, 5496311.